We describe a patient with a giant MS plaque developing during natalizumab administration whose clinical presentations mimicked PML. This 27year-old man developed new onset confusion, altered behavior, left hemianesthesia and worsening dysarthria, gait and balance with a new, large, rim-enhancing, temporoparietal subcortical lesion after four infusions of natalizumab. Cerebrospinal JC virus polymerase chain reaction was negative. No neutralizing antibody to natalizumab was detected. Following discontinuation of natalizumab, plasma exchange, and a single dose of 1000mg of methylprednisolone, he demonstrated clinical and radiographic improvement. Distinguishing PML from MS may be very difficult in some instances. The frequency with which an aggressive demyelinating disorder due to MS occurs during treatment with natalizumab remains to be determined.
Copyright 2010 Elsevier B.V. All rights reserved.